Announcing the new book by DermNet NZ

Download a FREE sample chapter

DOWNLOAD NOW

Acne due to medicines

Author: Reviewed and updated by Dr Amanda Oakley, Dermatologist, Hamilton, New Zealand; Vanessa Ngan, Staff Writer; Clare Morrison, Copy Editor, 2014.

Acne or acneform (acne-like) eruptions can occasionally be caused by, or aggravated by, medications (drugs).

Hormones

Several hormonal medications may cause or aggravate acne.:

Athletes and body-builders sometimes abuse anabolic steroids because they result in increased muscle bulk; severe acne can arise in some of these cases.

Other medication

A variety of other medications can cause acne. Theories on why they do so include their effects on the immune system; their stimulation of insulin and insulin-like growth factor through the m-TOR pathway; and direct effects they may have on the hair follicle.

Medications known to aggravate acne include:

Related information

Make a donation

Donate Today

Help us to update and maintain DermNet New Zealand

Submit your images

We are expanding our image library

Contact us

History of DermNet NZ

Watch Dr Amanda Oakley presenting 'The History Of DermNet NZ' at The International Society Of Teledermatology.

Subscribe to our mailing list

* indicates required
DermNet NZ Newsletter